Virginia, 2019

Damaging Winds in Virginia, July 22, 2019

July 22, 2019 · NWS LWX · 26 events in 10 counties and zones

Falling heights, an increasing southwest flow aloft, an approaching cold front, and strengthening pressure trough overhead combined with instability from a hot and humid air mass in place to trigger showers and thunderstorms during the afternoon hours of July 22nd. With high levels of CAPE and increased shear profiles, thunderstorms became strong to severe as they organized into linear structures.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Falling heights, an increasing southwest flow aloft, an approaching cold front, and strengthening pressure trough overhead combined with instability from a hot and humid air mass in place to trigger showers and thunderstorms during the afternoon hours of July 22nd. With high levels of CAPE and increased shear profiles, thunderstorms became strong to severe as they organized into linear structures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 22, 9:25 AM EST, 3 hours 35 minutes earlier.

Area forecast discussion, Jul 22, 9:25 AM EST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1025 AM EDT Mon Jul 22 2019

.SYNOPSIS...
A cold front will slowly approach from the Great Lakes through
this afternoon before passing through tonight into Tuesday. High
pressure will return for Wednesday into the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
10:25 AM update: Temperatures are warming quickly through the
80s with dew points in the lower 70s, resulting in a
destabilizing atmosphere across much of the region this morning
with very little cloud cover to inhibit it. Differential heating
between sunshine over the Mid- Atlantic and cloud cover over
the Appalachians coupled with forcing from an approaching front
is already touching off a few thunderstorms approaching the
Allegheny Highlands. These thunderstorms are expected to expand
in intensity and coverage as they move east this afternoon, with
damaging winds, frequent lightning and potential flash flooding
from heavy rainfall the main hazards, though some hail or an
isolated tornado can't be completely ruled out with the most
intense thunderstorms.

Previous discussion...
The upper-level ridge that has brought the intense heat and
humidity over the last few days will slowly break down in
response to a cold front approaching from the north and west
along with its associated upper-level trough axis. Therefore,
today will not be as hot as recent days. However, for locations
east of the Blue Ridge Mountains, there will be some more
sunshine at least through midday. This will cause max temps to
top off in the lower to middle 90s near and east of the
Interstate 95 corridor with heat indices topping off in the
lower 100s for most of these areas. With somewhat higher
dewpoints expected in southern Maryland, a Heat Advisory is in
effect for late this morning through this afternoon for heat
indices to top off around 105 degrees. Confidence is too low at
this time to expand the advisory farther north and west due to
the cloud cover nearby. Either way it will be a hot and humid
day across these areas, but not quite as oppressive as recent
days. Farther west, cloud cover will allow for noticeably cooler
conditions compared to recent days with highs in the 80s for
most of these locations.

The lowering heights and an increasing southwest flow
aloft will combine with forcing from an approaching cold front
and strengthening pressure trough overhead, along with
instability from the very warm and humid air in place to trigger
showers and thunderstorms. With moderate to high CAPE,
thunderstorms will contain heavy rainfall and despite stronger
winds aloft making storms more outflow dominant, there may be
multiple rounds of storms over any particular area since it is a
favorable setup for training convection (low-level flow
parallel to mean cloud layer wind). Given those concerns, the
Flash Flood Watch was expanded in area to include the rest of
the Shenandoah Valley and the Potomac Highlands.

Increased shear profiles along with the moderate to high
instability suggests that storms will have the chance to be
severe with damaging winds being the primary threat. The best
chance for severe storms will be near and east of Interstate 81
through the Washington and Baltimore Metro areas into the
Virginia Piedmont and southern Maryland, where instability is
most likely to be higher due to some more sunshine through
midday.

The cold front will drop into the area tonight while the upper-
level trough associated with the boundary moves overhead. More
showers and thunderstorms are expected during this time, and
some may contain more heavy rainfall. Therefore, the Flash Flood
Watch continues through late tonight. Drier air will slowly move
into northwestern portions of the CWA late this evening and
overnight, but precipitation is expected for most of the night
farther southeast.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
The cold front will continue to drop southeast Tuesday. Morning
showers and possible thunderstorms are likely east of the Blue
Ridge but drier air will gradually work its way in causing the
widespread precipitation to diminish later Tuesday morning.
However, with the upper-level trough overhead a few instability
showers may pop up anywhere Tuesday afternoon and evening.
Coverage should be isolated to scattered though. Tuesday will
also turn out much cooler and less humid compared to recent
days, thanks to a northerly flow behind the cold front.

Surface high pressure will build toward the area Tuesday night
through Wednesday, but the upper-level trough will remain
overhead. Cooler and less humid conditions are expected during
this time. A popup shower cannot be ruled out Wednesday
afternoon due to some instability with the trough overhead, but
drier air from the high will cause any coverage to be isolated
to perhaps widely scattered. High pressure will settle overhead
Wednesday night while the trough begins to finally push off to
the east.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
High pressure will settle overhead Thursday through the weekend,
bringing dry conditions for most areas along with lower humidity
than what has been experienced in recent days. High temps
Thursday will be in the 80s for most areas, and high temps for
Friday through the weekend will be in the upper 80s to lower 90s
for most areas, causing seasonable conditions.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
Showers are expected with the likelihood for thunderstorms
through this evening. Thunderstorms may contain damaging winds
and subVFR conditions. The best chance for stronger storms will
be from mid-afternoon through early evening. However, more
widespread showers and possible thunderstorms are expected
tonight.

Best windows for stronger thunderstorms appear to be 19-21Z and
again 23-01Z, though there may not be much of a break in
between depending on exact evolution/boundary interactions and
subsequent thunderstorm initiation this afternoon.

High pressure will gradually build toward the terminals Tuesday
through Tuesday night. Showers, especially across the eastern
terminals should diminish in coverage Tuesday morning. However,
popup showers are possible Tuesday afternoon across all of the
terminals due to an upper-level trough. The trough will slide to
our east of the middle and latter portion of the week while high
pressure builds overhead, leading to mainly VFR conditions.

&&

.MARINE...
A cold front will approach the waters today before passing
through tonight into Tuesday. A strengthening gradient will
cause southwest winds to increase ahead of the boundary, so an
SCA is in effect for the waters later today into this evening.
Showers are expected with the likelihood for thunderstorms,
especially this afternoon through tonight. Storms will be
capable of producing damaging wind gusts during this time. The
strongest storms are most likely from mid-afternoon through the
evening.

High pressure will gradually build toward the water Tuesday
through Wednesday. High pressure will settle over the waters
for late this week.

&&

.HYDROLOGY...
High PWATs of over 2 inches are expected this afternoon into
tonight ahead of a slowly approaching cold front. Steering flow
will be parallel to the boundary, and with mid-level height
falls moving overtop of persistent and excessively humid low-
levels, re-generative thunderstorms capable of very heavy rain
seem likely. The exact placement is still somewhat uncertain,
but it seems most likely that these factors will all come
together across northern/central MD, the eastern WV panhandle
and portions of northern Virginia into the Shenandoah Valley and
Potomac Highlands where synoptic lift from the surface
front/trough approaching from the north will overlay higher
instability airmass to the south.

Areal average rainfall of 1-1.5 inches is expected for much of
the Mid-Atlantic, but isolated totals in excess of 3 or 4+
inches (maybe more) are possible. Due to the convective nature
of this system, much of this rain may fall in a short amount of
time, resulting in the risk for flash flooding.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch from 3 PM EDT this afternoon through late
     tonight for DCZ001.
MD...Flash Flood Watch through late tonight for MDZ501-502.
     Flash Flood Watch from 3 PM EDT this afternoon through late
     tonight for MDZ003>006-011-013-014-503>508.
     Heat Advisory until 7 PM EDT this evening for MDZ017-018.
VA...Flash Flood Watch through late tonight for VAZ025>027-029-030-
     038>040-051-501>504-507-508.
     Flash Flood Watch from 3 PM EDT this afternoon through late
     tonight for VAZ028-031-052>054-505-506.
WV...Flash Flood Watch through late tonight for WVZ050-055-501>506.
     Flash Flood Watch from 3 PM EDT this afternoon through late
     tonight for WVZ051>053.
MARINE...Small Craft Advisory until 10 PM EDT this evening for ANZ532-
     533-540>542.
     Small Craft Advisory from 2 PM this afternoon to 10 PM EDT
     this evening for ANZ530-531-535-536-538-539.
     Small Craft Advisory from 8 AM to noon EDT Tuesday for ANZ533-
     541.
     Small Craft Advisory until noon EDT Tuesday for ANZ534-537-543.

&&

SYNOPSIS...BJL/IMR
NEAR TERM...BJL/IMR/DHOF
SHORT TERM...BJL/IMR
LONG TERM...BJL
AVIATION...BJL/IMR/DHOF
MARINE...BJL/IMR/DHOF
HYDROLOGY...DHOF
Hazardous weather outlook, Jul 22, 4:00 AM EST, 9 hours before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
500 AM EDT Mon Jul 22 2019

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-231000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
500 AM EDT Mon Jul 22 2019

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

A Heat Advisory is in effect for Calvert and St Marys Counties
from 11 AM until 6 PM today.

A Flash Flood Watch is in effect this afternoon through tonight
for the Washington DC and Baltimore MD metro areas. Multiple
rounds of thunderstorms are possible at any given location and
this will cause the potential for flash flooding.

Severe thunderstorms are possible this afternoon and evening.
Damaging wind gusts are the primary threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and
evening.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-231000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
500 AM EDT Mon Jul 22 2019

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect this afternoon through late
tonight for all locations along and west of the Blue Ridge
Mountains as well as portions of northern Virginia and central
Maryland. Multiple rounds of thunderstorms are possible at any
given location and this will cause the potential for flash
flooding.

Severe thunderstorms are possible this afternoon and evening.
Damaging wind gusts are the primary threat. Although severe storms
are possible anywhere, the best chance for severe storms will be
near and east of Interstate 81.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and
evening.

In the hours before

Special weather statement, Jul 22, 10:42 AM EST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Baltimore MD/Washington DC
1142 AM EDT Mon Jul 22 2019

ANZ530>543-DCZ001-MDZ003>006-011-013-014-016>018-501>508-
VAZ025>031-036>040-050>057-501>508-WVZ050>053-055-501>506-221900-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Washington-Frederick MD-Carroll-
Northern Baltimore-Southern Baltimore-Prince Georges-Anne Arundel-
Charles-St. Marys-Calvert-Extreme Western Allegany-
Central and Eastern Allegany-Northwest Montgomery-
Central and Southeast Montgomery-Northwest Howard-
Central and Southeast Howard-Northwest Harford-Southeast Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
Including the cities of Washington, Hagerstown, Frederick,
Ballenger Creek, Eldersburg, Westminster, Reisterstown,
Cockeysville, Baltimore, Bowie, Suitland-Silver Hill, Clinton,
College Park, Greenbelt, Laurel, Camp Springs, Glen Burnie,
Annapolis, Severn, South Gate, Severna Park, Arnold, Odenton,
St. Charles, Waldorf, Lexington Park, California,
Chesapeake Beach, Huntingtown, Dunkirk, North Beach, Lusby,
Prince Frederick, Frostburg, Cumberland, Germantown, Damascus,
Bethesda, Rockville, Gaithersburg, Silver Spring, Lisbon,
Columbia, Ellicott City, Jarrettsville, Aberdeen, Staunton,
Waynesboro, Stuarts Draft, Harrisonburg, Strasburg, Woodstock,
Mount Jackson, New Market, Winchester, Luray, Shenandoah,
Stanley, Front Royal, Berryville, Lovingston, Charlottesville,
Stanardsville, Madison, Orange, Gordonsville, Culpeper,
Dale City, Manassas, Woodbridge, Lake Ridge, Montclair, Reston,
Herndon, Annandale, Centreville, Chantilly, McLean, Franconia,
Arlington, Alexandria, Falls Church, Falmouth, Fredericksburg,
Dahlgren, Warrenton, Turnbull, Hightown, Monterey, Purcellville,
Leesburg, Ashburn, Sterling, Big Meadows, Wintergreen, Romney,
Paw Paw, Martinsburg, Charles Town, Shepherdstown, Moorefield,
Bayard, Mount Storm, Petersburg, Elk Garden, Antioch, Keyser,
New Creek, Ridgeville, Russelldale, Headsville, Fort Ashby,
Riverton, Brandywine, Franklin, Oak Flat, Ruddle, and Sugar Grove
1142 AM EDT Mon Jul 22 2019

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

A cold front approaching the region will interact with an unstable
airmass to result in showers and thunderstorms. Some of these
thunderstorms may become severe, especially between 2 PM this
afternoon and 9 PM this evening.

The main threats with these storms will be:
* Damaging wind gusts
* Heavy rainfall and flash flooding
* Frequent lightning

Take time today to review your severe weather action plan. Have a
way to receive alerts from the National Weather Service, and be
ready to seek safe shelter should storms approach your
neighborhood or a warning is issued.

DHOF
Local storm report, Jul 22, 10:49 AM EST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1149 AM EDT MON JUL 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     TSTM WND DMG     1 SE MARSTON            39.49N  77.08W
07/21/2019                   CARROLL            MD   TRAINED SPOTTER

            TREES DOWN ON THE ROAD ALONG WITH WIRES.

&&

EVENT NUMBER LWX1905382

LFR

The radar

The Sterling radar (KLWX), 54 km away, was scanning. The volume nearest the first event began at 18:01 UTC.

Open the radar archive at this moment

Event by event

26 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clarke

When
July 22, 1:00 PM EST
Where
Clarke County, 2.62 mi NW of Boyce
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.130, -78.080

A tree was blown down on Salem Church Road near Pyletown Road.

Thunderstorm Wind, Loudoun

When
July 22, 1:39 PM EST
Where
Loudoun County, 2.14 mi NNE of Britain
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
39.280, -77.670

Multiple trees were blown down in the area of Mountain Road and Irish Corner Road.

Thunderstorm Wind, Loudoun

When
July 22, 1:41 PM EST
Where
Loudoun County, 2.15 mi NNE of Britain
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.280, -77.669

A tree was blown down blocking Tollhouse Road midway between Berlin Turnpike and Dutchmans Creek Road. A tree was also blown down in the 14000 block of Milltown Road. Another tree was blown down in the 3900 block of Tollhouse Road. A tree was blown down on Lovettsville Road near Milltown Road. A tree was also down on Lovettsville Road near Downey Mill Road.

Thunderstorm Wind, Loudoun

When
July 22, 1:46 PM EST
Where
Loudoun County, 0.69 mi N of Stumptown
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.210, -77.550

A tree was reported down on Newvalley Church Road at Stumptown Road. Another tree was blown down on Taylorstown Road near Lovettsville Road.

Thunderstorm Wind, Nelson

When
July 22, 4:37 PM EST
Where
Nelson County, 0.69 mi S of Piney River
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.710, -79.020

A tree was blown down across a portion of Patrick Henry Highway just north of the bridge/Amherst County line.

Thunderstorm Wind, Nelson

When
July 22, 4:50 PM EST
Where
Nelson County, 2.34 mi SSW of Adial
Measured
61 kt (70 mph) estimated gust
Reported by
State Official
Coordinates
37.820, -78.840

Several trees were blown down along US-29 north of Lovingston.

Thunderstorm Wind, Albemarle

When
July 22, 5:10 PM EST
Where
Albemarle County, 0.88 mi NE of North Garden
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
37.940, -78.640

A tree was blown down near Plank Road and Thomas Diary Lane.

Thunderstorm Wind, Albemarle

When
July 22, 5:10 PM EST
Where
Albemarle County, 3.62 mi SSE of Blemheim
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
37.850, -78.480

A tree was blown down in the 800 block of Raccoon Ridge Road.

Thunderstorm Wind, Albemarle

When
July 22, 5:20 PM EST
Where
Albemarle County, 3.05 mi ESE of Farmington
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
38.030, -78.500

A large tree was blown down across Cherry Avenue blocking both lanes across from Buford Middle School.

Thunderstorm Wind, Albemarle

When
July 22, 5:26 PM EST
Where
Albemarle County, 1.76 mi SW of Proffit
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.100, -78.450

A tree was blown down on Polo Grounds Road near Montgomery Ridge Road.

Thunderstorm Wind, Orange

When
July 22, 5:45 PM EST
Where
Orange County, Gordonsville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.150, -78.180

A tree was blown down on US-15 near Cedar Hill Road. Another tree was blown down blocking both lanes of Blue Ridge Parkway at Rocklands Farm Road.

Thunderstorm Wind, Orange

When
July 22, 5:56 PM EST
Where
Orange County, 0.88 mi SE of Orange
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.240, -78.110

A tree and power lines were blown down near Old Gordonsville Road and US-15.

Thunderstorm Wind, Orange

When
July 22, 5:58 PM EST
Where
Orange County, 2.14 mi SSW of Danton
Measured
61 kt (70 mph) estimated gust
Reported by
State Official
Coordinates
38.150, -77.930

Three trees were reported down on Zachary Taylor Highway just north of Arrow Point Drive.

Thunderstorm Wind, Spotsylvania

When
July 22, 5:58 PM EST
Where
Spotsylvania County, 0.69 mi N of Holladay
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.130, -77.870

A tree was blown down in the 6300 block of Belmont Road.

Thunderstorm Wind, Orange

When
July 22, 6:07 PM EST
Where
Orange County, 1.38 mi N of Locustgrove
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.320, -77.820

A tree was blown down blocking Zoar Road at Old Office Road.

Thunderstorm Wind, Spotsylvania

When
July 22, 6:08 PM EST
Where
Spotsylvania County, 0.54 mi W of Post Oak
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.170, -77.680

A tree was blown down in the 9500 block of Post Oak Road.

Thunderstorm Wind, Spotsylvania

When
July 22, 6:13 PM EST
Where
Spotsylvania County, 2.13 mi NE of Parker
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.290, -77.720

A tree was blown down on Orange Plank Road at Hill Ewell Drive.

Thunderstorm Wind, Spotsylvania

When
July 22, 6:15 PM EST
Where
Spotsylvania County, 0.88 mi NW of Chancellor
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.280, -77.610

A tree was blown down on Lewis Thorburn Road near Walnut Street.

Thunderstorm Wind, Stafford

When
July 22, 6:30 PM EST
Where
Stafford County, 2.13 mi NE of Hartwood
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.440, -77.540

A tree was blown down at Poplar Road and Stony Hill Road.

Thunderstorm Wind, Fauquier

When
July 22, 6:36 PM EST
Where
Fauquier County, Elkrun
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.550, -77.670

A tree was blown down blocking the roadway at the intersection of Midland Road and Elk Run Road.

Thunderstorm Wind, Stafford

When
July 22, 6:36 PM EST
Where
Stafford County, 1.76 mi SW of Garrisonville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.450, -77.440

A tree was blown down on Embrey Mill Road at Eustis Road.

Thunderstorm Wind, Stafford

When
July 22, 6:42 PM EST
Where
Stafford County, 0.69 mi N of Midway Is
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.510, -77.370

A tree was blown down on Telegraph Road at Jefferson Davis Highway.

Thunderstorm Wind, Stafford

When
July 22, 6:44 PM EST
Where
Stafford County, 0.88 mi SE of Widewater
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.460, -77.320

A tree was blown down on Arkendale Road.

Thunderstorm Wind, Prince William

When
July 22, 6:48 PM EST
Where
Prince William County, 1.28 mi WSW of Joplin
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.560, -77.400

A tree was blown down in the 17500 block of Joplin Road.

Thunderstorm Wind, Prince William

When
July 22, 7:02 PM EST
Where
Prince William County, 1.75 mi SE of Hoadly
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.660, -77.350

A tree was blown down blocking the road at Dale Boulevard and Delaney Road.

Thunderstorm Wind, Fairfax

When
July 22, 7:11 PM EST
Where
Fairfax County, 1.76 mi ENE of Ft Belvoir
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.710, -77.120

A tree was blown down near the intersection of Old Mill Road and Patton Boulevard.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844205, 844207, 844206, 844208, 844213, 844209, 844210, 844211, 844212, 844214, 844215, 844217, 844216, 844218, 844219, 844220, 844221, 844222, 844223, 844224, 844225, 844227, 844226, 844228, 844229, 844230.